Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Flagstaff, AZ

July 26, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2006, 2:12 PM MST for Coconino County, Arizona. It was in force for 3 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 2:12 PM MST (21:12 UTC)
Expired
Jul 26, 2006, 2:15 PM MST
In force
3 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 262116
FFWFGZ
AZC005-262215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 315 PM MST

* AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

FLOOD WATERS ARE LIKELY MOVING DOWN DRAGON CREEK...CRYSTAL CREEK...
AND OTHER STREAMS ALONG THE NORTH RIM OF THE GRAND CANYON. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3613 11226 3609 11207 3631 11208 3631 11219

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:45 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 26, 9:45 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST WED JUL 26 2006

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
ARIZONA INTO THE WEEKEND...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...AIRMASS REMAINS VERY MOIST THIS MORNING WITH A CENTER
OF MID-LEVEL HIGH PRESSURE BEGINNING TO SLOWLY JOG WESTWARD ACROSS
NORTHERN AZ. IT WAS QUITE A RAINY EVENING AND NIGHT ACROSS YAVAPAI
COUNTY WITH WIDESPREAD AREAS RECEIVING WELL IN EXCESS OF AN INCH OF
RAINFALL. THIS AREA IS UNDER A FLASH FLOOD WATCH FOR TODAY...BUT
WITH COOL SURFACE TEMPS AND SIGNIFICANT DEBRIS CLOUD REMAINING THIS
MAY BE ONE OF THE LATER PLACES FOR THUNDERSTORMS TO FIRE TODAY.
BETTER CHANCES FOR STRONG HAIL AND WIND PRODUCING THUNDERSTORMS MAY
WELL BE JUST NORTH OF THE MAIN CLOUD BAND...INCLUDING THE GRAND
CANYON...KAIBAB PLATEAU AND OTHER LOCATIONS JUST NORTH OF THE RIM.
REGARDLESS...SIGNIFICANT MOISTURE SURGE LOOKS TO CONTINUE ACROSS
SOUTHERN ARIZONA AND WE WILL NEED TO MONITOR WHETHER ANOTHER MCS
COULD BE IN THE MAKING OVER THE NEXT 24 HRS.

BY TOMORROW AND FRIDAY...500MB HIGH CENTER SHOULD BE JUST TO OUR
WEST WITH NORTHERLY FLOW CONTINUING. DURING THIS SAME TIME...NHC
FORECASTS ARE BRINGING TS EMILIA NORTHWESTWARD ALONG THE BAJA COAST.
THIS SHOULD PRESENT A FAVORABLE ENVIRONMENT FOR PUSHING ADDITIONAL
TROPICAL MOISTURE NORTHWARD UP THE GULF OF CALIFORNIA AND INTO AZ
FOR THE NEXT FEW DAYS.

BY THE WEEKEND SOUTHERLY FLOW ALOFT AND A MORE TRADITIONAL MONSOON
SETUP RETURNS...AND SHOULD TRIGGER A VERY MOIST AIRMASS THAT WOULD
SPREAD ALL THE WAY NORTH TO THE UTAH BORDER. TEMPS THROUGH MOST OF
THE PERIOD SHOULD REMAIN WITHIN A FEW DEGREES OF SEASONAL NORMS AND
NON-THUNDERSTORM WINDS WILL TYPICALLY BE LIGHT.

KD

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM THE MOGOLLON RIM AND
WHITE MOUNTAINS NORTHWARD BY EARLY THIS AFTERNOON. STORMS SOUTH OF
THE MOGOLLON RIM WILL BE SLOWER TO DEVELOP TODAY DUE TO MORNING
CLOUD COVER. THE BEST CHANCE OF STORMS SOUTH OF THE RIM WILL BE
AFTER 00Z. THUNDERSTORMS ACROSS THE REGION TODAY WILL CONTAIN HEAVY
RAIN WITH VISIBILITIES LOCALLY FALLING BELOW 1SM AND CEILINGS BELOW
3000 FT AGL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 12 PM MST UNTIL
MIDNIGHT FOR AZZ008-037-038.

&&
Hazardous weather outlook, Jul 26, 10:00 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED JUL 26 2006

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA TODAY. MUCH OF THE THUNDERSTORM ACTIVITY SHOULD BEGIN ACROSS
HIGHER TERRAIN AREAS WHERE THERE ARE MOSTLY CLEAR SKIES TO START THE
MORNING...INCLUDING THE WHITE MOUNTAINS...GRAND CANYON...AND KAIBAB
PLATEAU. DUE TO SIGNIFICANT RAINFALL AMOUNTS THAT OCCURRED ACROSS
PORTIONS OF YAVAPAI COUNTY LAST NIGHT AND EVENING...ADDITIONAL HEAVY
PRECIPITATION IN THESE AREAS COULD SPAWN LOCAL FLASH FLOODING.
ALTHOUGH STORMS WILL LIKELY BEGIN LATER TODAY IN THESE AREAS...A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE REMAINDER OF TODAY FOR ALL
OF YAVAPAI COUNTY. ELSEWHERE...WIND SHEAR HAS IMPROVED FROM
YESTERDAY...WITH ADEQUATE MOISTURE AND INSTABILITY ALSO IN PLACE. AS
SUCH...HAIL OCCASIONALLY IN EXCESS OF THREE QUARTERS OF AN INCH AND
STRONG THUNDERSTORM WINDS GUSTS EXCEEDING 45 MPH WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY AS
ARIZONA REMAINS UNDER A MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:22 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 25, 5:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 25, 6:31 PM MSTFlash Flood WarningFGZYavapai59 min
Jul 26, 12:41 AM MSTSevere Thunderstorm WarningFGZGila34 min
Jul 26, 7:31 AM MSTFlash Flood WatchFGZCoconino, Yavapai16 hr
Jul 26, 2:25 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 26, 2:35 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila16 min
Jul 26, 3:02 PM MSTSevere Thunderstorm WarningFGZNavajo28 min
Jul 26, 3:19 PM MSTSevere Thunderstorm WarningFGZApache, Navajo26 min
Jul 26, 3:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Jul 26, 3:44 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min
Jul 26, 4:00 PM MSTFlash Flood WarningFGZApache, Navajo
Jul 26, 4:04 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai56 min
Jul 26, 4:45 PM MSTFlash Flood WarningFGZCoconino, Yavapai30 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.